Alert archive / Kansas / River Flood Warnings in 2014

River Flood Warning 1, NWS Dodge City, KS

June 29, 2014Trego County, Kansas

NWS Dodge City, KS issued this river flood warning at Jun 29, 2014, 9:49 AM CDT for Trego County, Kansas. It took effect at Jun 30, 2014, 12:08 AM CDT. It was in force for 35 hr.

The area

The outline as issued.

The facts

Issued
Jun 29, 2014, 9:49 AM CDT (14:49 UTC)
In effect from
Jun 30, 2014, 12:08 AM CDT
Expired
Jul 1, 2014, 10:45 AM CDT
In force
35 hr
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Flood severity
Minor

County Trego County, KS

The radar

The Dodge City radar (KDDC), 116 km from the middle of the area, began a volume at 14:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Smoky Hill River near Arnold (ARNK1). The gauge peaked at 7.22 ft at Jun 30, 2014, 12:00 PM CDT.

actionminormoderate51006/2906/3007/0107/02
Action stage
6 ft
Minor stage
7 ft
Moderate stage
9 ft
Major stage
11 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06861000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

046 
WGUS43 KDDC 291449
FLWDDC
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning 
National Weather Serice Dodge City KS
949 AM CDT SUN JUN 29 2014

...The National Weather Service in Dodge City, KS has issued a flood 
warning for the following rivers in Kansas...

  The Smoky Hill River Near Arnold 12N affecting Trego County.

.Very heavy rainfall over the past couple of days...with rainfall
amounts in excess of 5 inches across portions of Gove and Trego
counties...has lead to a continued rise in the Smoky Hill River.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Caution is urged when walking near riverbanks...

Do not drive through flowing water or go around barricades.Nearly 
half of all flood fatalities are vehicle related.

Continue to monitor noaa all hazards radio or commercial broadcasts 
for further information.

For the latest river stages and forecasts visit our web page at: 
http://water.weather.gov/ahps2/index.php?wfo=ddc (lowercase) for 
additional hydrologic information.

The next statement will be issued late Sunday Afternoon.


&&

KSC195-300249-
/O.NEW.KDDC.FL.W.0001.140630T0508Z-140701T1545Z/
/ARNK1.1.ER.140630T0508Z.140630T1800Z.140701T0945Z.NO/
949 AM CDT SUN JUN 29 2014

The National Weather Service in Dodge City, KS has issued a 

* Flood Warning for 
  The Smoky Hill River Near Arnold 12N.
* from late tonight to Tuesday morning.
* At  9:30 AM Sunday the stage was 3.8 feet.
* Flood stage is 7.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by after midnight tonight and 
  continue to rise to near 8.6 feet by tomorrow early afternoon.the 
  river will fall below flood stage by Tuesday morning.
* * Impact...At 9.0 feet...Prepare for moderate north bank overflows 
  of 2 feet or more along the Smoky Hill River from the confluence of
  Hackberry Creek to U.S. Highway 283.
* * Flood history...This crest compares to a previous crest of 8.6 
  feet on June 27 1957.

&&
   
LAT...LON 3883 10014 3883 9989 3877 9989 3877 10014


$$
5 follow-up statements
287 
WGUS83 KDDC 300128
FLSDDC
KSC195-301328-
  
Flood Statement 
National Weather Service Dodge City KS
828 PM CDT SUN JUN 29 2014

...The Flood Warning continues for the following rivers in Kansas...

  The Smoky Hill River Near Arnold 12N affecting Trego County.

.Heavy rainfall over the past several nights has resulted in a rise of
the Smokey Hill river at Arnold.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 Safety message...

Do not drive through flowing water or go around barricades.Nearly 
half of all flood fatalities are vehicle related.

Continue to monitor noaa all hazards radio or commercial broadcasts 
for further information.

For the latest river stages and forecasts visit our web page at: 
http://water.weather.gov/ahps2/index.php?wfo=ddc (lowercase) for 
additional hydrologic information.

The next statement will be issued ***TIME OF NEXT ISSUANCE***


&&

KSC195-301328-
/O.EXT.KDDC.FL.W.0001.140630T1200Z-140630T1800Z/
/ARNK1.1.ER.140630T1200Z.140630T1200Z.140630T1200Z.NO/
828 PM CDT SUN JUN 29 2014

The Flood Warning continues for
  The Smoky Hill River Near Arnold 12N.
* At  7:30 PM Sunday the stage was 4.7 feet.
* Flood stage is 7.0 feet.
* Forecast...The river is expected to rise to near flood stage 
  tomorrow morning.
* * Impact...At 7.0 feet...Expect minor north bank flooding of up to 
  one foot along the Smoky Hill River from the confluence of 
  Hackberry Creek and the Smoky Hill River to east of U.S. Highway 
  283.
* this crest compares to a previous crest of 7.1 feet on April 23 
2010.
&&
   
LAT...LON 3883 10014 3883 9989 3877 9989 3877 10014


$$
636 
WGUS83 KDDC 301201
FLSDDC
KSC195-010001-
  
Flood Statement 
National Weather Service Dodge City KS
701 AM CDT MON JUN 30 2014

...The Flood Warning continues for the following rivers in Kansas..
  The Smoky Hill River Near Arnold 12N affecting Trego County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 Safety message...

Do not drive through flowing water or go around barricades.Nearly 
half of all flood fatalities are vehicle related.

Continue to monitor noaa all hazards radio or commercial broadcasts 
for further information.

For the latest river stages and forecasts visit our web page at: 
http://water.weather.gov/ahps2/index.php?wfo=ddc (lowercase) for 
additional hydrologic information.

The next statement will be issued Monday afternoon. 


&&

KSC195-301800-
/O.CON.KDDC.FL.W.0001.140630T1200Z-140630T1800Z/
/ARNK1.1.ER.140630T1200Z.140630T1200Z.140630T1200Z.NO/
701 AM CDT MON JUN 30 2014

The Flood Warning continues for
  The Smoky Hill River Near Arnold 12N.
* At  6:46 AM Monday the stage was 7.0 feet.
* Flood stage is 7.0 feet.
* Forecast...The river is expected to rise to near flood stage this 
  morning.
* * Impact...At 7.0 feet...Expect minor north bank flooding of up to 
  one foot along the Smoky Hill River from the confluence of 
  Hackberry Creek and the Smoky Hill River to east of U.S. Highway 
  283.
* this crest compares to a previous crest of 7.1 feet on April 23 
2010.
&&
   
LAT...LON 3883 10014 3883 9989 3877 9989 3877 10014


$$
089 
WGUS83 KDDC 301428
FLSDDC
KSC195-010228-
  
Flood Statement 
National Weather Service Dodge City KS
928 AM CDT MON JUN 30 2014

...The Flood Warning continues for the following rivers in Kansas...

  The Smoky Hill River Near Arnold 12N affecting Trego County.

.Heavy rainfall over the past several nights has resulted in a rise of
the Smokey Hill river at Arnold.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

 Safety message...

Do not drive through flowing water or go around barricades.Nearly 
half of all flood fatalities are vehicle related.

Continue to monitor noaa all hazards radio or commercial broadcasts 
for further information.

For the latest river stages and forecasts visit our web page at: 
http://water.weather.gov/ahps2/index.php?wfo=ddc (lowercase) for 
additional hydrologic information.

The next statement will be issued around noon. 


&&

KSC195-302105-
/O.EXT.KDDC.FL.W.0001.000000T0000Z-140630T2105Z/
/ARNK1.1.ER.140630T1205Z.140630T1417Z.140630T1505Z.NO/
928 AM CDT MON JUN 30 2014

The Flood Warning continues for
  The Smoky Hill River Near Arnold 12N.
* At  9:17 AM Monday the stage was 7.1 feet.
* Flood stage is 7.0 feet.
* Minor flooding is occurring.
* Forecast...The river will continue to fall to below flood stage by 
  late this morning.
* * Impact...At 7.0 feet...Expect minor north bank flooding of up to 
  one foot along the Smoky Hill River from the confluence of 
  Hackberry Creek and the Smoky Hill River to east of U.S. Highway 
  283.
* this crest compares to a previous crest of 7.1 feet on April 23 
2010.
&&
   
LAT...LON 3883 10014 3883 9989 3877 9989 3877 10014


$$
421 
WGUS83 KDDC 301859
FLSDDC
KSC195-010659-
  
Flood Statement 
National Weather Service Dodge City KS
159 PM CDT MON JUN 30 2014

...The Flood Warning continues for the following rivers in Kansas...

  The Smoky Hill River Near Arnold 12N affecting Trego County.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

 Safety message...

Do not drive through flowing water or go around barricades.Nearly 
half of all flood fatalities are vehicle related.

Continue to monitor noaa all hazards radio or commercial broadcasts 
for further information.

For the latest river stages and forecasts visit our web page at: 
http://water.weather.gov/ahps2/index.php?wfo=ddc (lowercase) for 
additional hydrologic information.

The next statement will be issued ***TIME OF NEXT ISSUANCE***


&&

KSC195-010115-
/O.EXT.KDDC.FL.W.0001.000000T0000Z-140701T0115Z/
/ARNK1.1.ER.140630T1205Z.140630T1702Z.140630T1915Z.NO/
159 PM CDT MON JUN 30 2014

The Flood Warning continues for
  The Smoky Hill River Near Arnold 12N.
* At  1:31 PM Monday the stage was 7.1 feet.
* Flood stage is 7.0 feet.
* Minor flooding is occurring.
* Forecast...The river has crested and will begin to slowly fall to 
  below flood stage by late this afternoon.
* * Impact...At 7.0 feet...Expect minor north bank flooding of up to 
  one foot along the Smoky Hill River from the confluence of 
  Hackberry Creek and the Smoky Hill River to east of U.S. Highway 
  283.
* this crest compares to a previous crest of 7.1 feet on April 23 
2010.
&&
   
LAT...LON 3883 10014 3883 9989 3877 9989 3877 10014


$$
833 
WGUS83 KDDC 302049
FLSDDC
KSC195-010849-
  
Flood Statement 
National Weather Service Dodge City KS
349 PM CDT MON JUN 30 2014

...The Flood Warning is cancelled for the following rivers in 
Kansas...

  The Smoky Hill River Near Arnold 12N affecting Trego County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 Safety message...

Continue to monitor noaa all hazards radio or commercial broadcasts 
for further information.

For the latest river stages and forecasts visit our web page at: 
http://water.weather.gov/ahps2/index.php?wfo=ddc (lowercase) for 
additional hydrologic information.

The next statement will be issued ***TIME OF NEXT ISSUANCE***


&&

KSC195-302119-
/O.CAN.KDDC.FL.W.0001.000000T0000Z-140701T0115Z/
/ARNK1.1.ER.140630T1205Z.140630T1702Z.140630T1945Z.NO/
349 PM CDT MON JUN 30 2014

The Flood Warning is cancelled for
  The Smoky Hill River Near Arnold 12N.
* At  3:32 PM Monday the stage was 6.9 feet.
* Flood stage is 7.0 feet.
* Fell below flood stage at  2:45 PM Monday.
* Forecast...The river will continue to fall to 6.4 feet by tomorrow 
  morning.
* * Impact...At 7.0 feet...Expect minor north bank flooding of up to 
  one foot along the Smoky Hill River from the confluence of 
  Hackberry Creek and the Smoky Hill River to east of U.S. Highway 
  283.
* this crest compares to a previous crest of 7.1 feet on April 23 
2010.
&&
   
LAT...LON 3883 10014 3883 9989 3877 9989 3877 10014


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this river flood warning went out at Jun 29, 5:57 AM CDT, 3 hours 52 minutes earlier.

Area forecast discussion, Jun 29, 5:57 AM CDT, 3 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
557 AM CDT Sun Jun 29 2014

...UPDATED LONG TERM...

.SHORT TERM...(Today and tonight)
ISSUED AT 300 AM CDT SUN JUN 29 2014

Thunderstorms had developed across west central and northwest Kansas
after midnight as moist southerly flow has increased with the
development of a low level jet across western Kansas. SPC
mesoanalysis fields show a fairly unstable airmass over the low
level inversion with 3000+ j/kg of CAPE. In addition, 40-50 knots of
deep layer shear were also indicated which was helping sustain a few
supercell thunderstorms over northwest Kansas. The area of storms
was propagating eastward and should continue to do so through the
early morning hours as the low level jet gradually veers with time.
Overall the going pops forecast is not too bad but may need to tweak
pops up some more in a narrow band through central Kansas this
morning. Thunderstorms should diminish or move out of western Kansas
by mid to late morning.

Stratus that has developed across southwest Kansas should continue
into the morning hours per model soundings but expect this to be
scattering out in most areas by midday.

Through the next 24 hours, the axis of strong upper level flow is
progged to lift farther north into the northern Plains. The NAM
shows the low level jet redeveloping across western Kansas again
tonight. At this time, it appears that any thunderstorms that
develop on the nose of the low level jet again tonight should be
well north of I-70.

.LONG TERM...(Monday through Saturday)
ISSUED AT 555 AM CDT SUN JUN 29 2014

The main adjustment for the long term was an increase in probability
of precipitation from very late Monday through early Tuesday
timeframe. A mesoscale convective system appears likely for this
timeframe across western and especially central Kansas. Good
agreement in such a solution is found between the GFS, Ecmwf and
Nam. Following an MCS on Monday night, ridging will develop across
the western states with a broad area of surface high pressure over
the northern plains sinking into the central plains by Tuesday night
and into Wednesday. Temperatures will be significantly cool
(considering norm is now in excess of 90 degrees) for the first of
July. Most of the models forecast highs Tuesday and Wednesday
somewhere in the upper 70's to around 80 degrees at most due to this
cool advection.

The upper pattern through the week is one of an increasing ridge
aloft across the Rockies with deep northwest flow over the western
plains. This results in mainly dry conditions,with southerly surface
winds and low chances for poorly organized late day thunderstorms.
The AllBlend indicates nearly a linear rise in high temperates
through the week, reaching highs in the mid 90s by next Saturday.
Little chance for thunderstorms is evident beyond Wednesday night.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
ISSUED AT 1226 AM CDT SUN JUN 29 2014

Scattered thunderstorms are expected to develop in a northwest to
southeast band from eastern Colorado across west central Kansas
after 07-08z. These storms could initially impact the Garden City
and Dodge City TAF sites before moving toward Hays toward morning.
The thunderstorms should move east out of western and central
Kansas by 15z. IFR to possible LIFR ceilings will impact mainly
the Garden City and Dodge City sites through mid morning as well,
with VFR conditions returning to the area by 18z.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  92  72  97  66 /  10  10  30  60
GCK  92  70  94  65 /  10  10  30  60
EHA  99  70  98  66 /  10  10  30  60
LBL  98  73  99  67 /   0  10  40  60
HYS  90  71  92  65 /  50  10  10  60
P28  91  75  96  69 /  10  10  10  70

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Gerard
LONG TERM...Russell
AVIATION...Gerard
Hazardous weather outlook, Jun 29, 4:51 AM CDT, 4 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
451 AM CDT SUN JUN 29 2014

KSZ030-031-043>046-061>066-074>081-084>090-301000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
451 AM CDT SUN JUN 29 2014 /351 AM MDT SUN JUN 29 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

EARLY MORNING THUNDERSTORMS WILL MOVE THROUGH THE AREA FROM
WAKEENEY AND NESS CITY THROUGH HAYS AND LACROSSE DURING THE EARLY
MORNING HOURS. THERE WILL BE A LIMITED THREAT FOR QUARTER SIZE
HAIL ALONG WITH BRIEF PERIODS OF HEAVY RAIN WITH THESE STORMS. THE
STORMS WILL BE MOVING OUT OF CENTRAL KANSAS BY MID MORNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE HIGHER
TERRAIN OF SOUTHEAST COLORADO AND MOVE EAST ACROSS SOUTHWEST
KANSAS MONDAY NIGHT. THESE STORMS WILL BE CAPABLE OF PRODUCING
LARGE HAIL AND DAMAGING WINDS ALONG WITH HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

A FEW CALLS TO SPOTTERS NORTH OF HIGHWAY 96 MAY BE NEEDED THIS MORNING.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

GERARD

In the hours before

Local storm report, Jun 29, 7:53 AM CDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
753 AM CDT SUN JUN 29 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 AM     TSTM WND GST     7 SSW UTICA             38.55N 100.24W
06/29/2014  E60 MPH          NESS               KS   TRAINED SPOTTER

            A FEW SMALL TREE LIMBS WERE DOWN.

&&

LEE
Local storm report, Jun 29, 8:01 AM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
801 AM CDT SUN JUN 29 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 AM     HAIL             7 SSW UTICA             38.55N 100.24W
06/29/2014  E0.88 INCH       NESS               KS   TRAINED SPOTTER

&&

LEE
Local storm report, Jun 29, 8:12 AM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
812 AM CDT SUN JUN 29 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 AM     HAIL             11 W NESS CITY          38.45N 100.11W
06/29/2014  E0.88 INCH       NESS               KS   PUBLIC

            1.25 INCHES OF RAIN WAS ALSO REPORTED.

&&

MRUSSELL
Special weather statement, Jun 29, 8:33 AM CDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
833 AM CDT SUN JUN 29 2014

KSZ045-046-064-065-291415-
HODGEMAN-NESS-PAWNEE-RUSH-
833 AM CDT SUN JUN 29 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HODGEMAN...PAWNEE...
SOUTHEASTERN NESS AND SOUTHERN RUSH COUNTIES...

AT 829 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES SOUTH OF ALEXANDER...MOVING EAST AT 35
MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

LAT...LON 3818 9978 3846 9960 3848 9903 3827 9902
      3826 9897 3802 9896
TIME...MOT...LOC 1334Z 272DEG 32KT 3834 9951

RUSSELL
Local storm report, Jun 29, 8:40 AM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
840 AM CDT SUN JUN 29 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     HAIL             BAZINE                  38.45N 99.69W
06/29/2014  E0.25 INCH       NESS               KS   LAW ENFORCEMENT

&&

MRUSSELL
Local storm report, Jun 29, 9:26 AM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
926 AM CDT SUN JUN 29 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0607 AM     HAIL             5 WNW TREGO CENTER      38.90N 99.99W
06/29/2014  E1.00 INCH       TREGO              KS   PUBLIC

&&

UMSCHEID

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 3:17 AM CDTSpecial Weather StatementDDCNess73 min
Jun 29, 6:00 AM CDTSevere Thunderstorm WarningDDCTrego60 min
Jun 29, 6:30 AM CDTSevere Thunderstorm WarningDDCLane, Ness, Scott60 min
Jun 29, 7:07 AM CDTSpecial Weather StatementDDCTrego53 min
Jun 29, 7:16 AM CDTFlash Flood WarningDDCTrego3 hr
Jun 29, 7:30 AM CDTSpecial Weather StatementDDCNess60 min
Jun 29, 7:37 AM CDTSpecial Weather StatementDDCStafford38 min
Jun 29, 7:45 AM CDTFlash Flood WarningDDCLane, Ness3 hr
Jun 29, 7:53 AM CDTSevere Thunderstorm WarningDDCHodgeman, Ness39 min
Jun 29, 8:33 AM CDTSpecial Weather StatementDDCPawnee42 min

Nearby

River Flood Warnings in Kansas, 2014Every river flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.